Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 63, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 17, 2018, 6:46 PM CDT for Hutchinson County, Moore County, Texas. It was in force for 74 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 6:46 PM CDT (23:46 UTC)
- Expired
- May 17, 2018, 8:00 PM CDT
- In force
- 74 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Hutchinson County, TX, Moore County, TX
The radar
The Amarillo radar (KAMA), 58 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:04 PM CDT | HAIL 1.25 | 3 Sw Sanford, TX | |
| May 17, 7:34 PM CDT | HAIL 1.75 | Sanford, TX | |
| May 17, 7:46 PM CDT | HAIL 2 | 3 N Borger, TX | HEN EGG SIZE HAIL COVERING THE GROUND, LATE REPORT RECEIVED VIA FACEBOOK. |
| May 17, 7:55 PM CDT | HAIL 2 | 2 N Borger, TX | |
| May 17, 8:05 PM CDT | HAIL 2 | 2 Nne Borger, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:37 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 784 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
007
WUUS54 KAMA 172346
SVRAMA
TXC233-341-180100-
/O.NEW.KAMA.SV.W.0063.180517T2346Z-180518T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
646 PM CDT THU MAY 17 2018
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southwestern Hutchinson County in the Panhandle of Texas...
Southeastern Moore County in the Panhandle of Texas...
* Until 800 PM CDT
* At 646 PM CDT, a severe thunderstorm was located over Lake
Meredith, or 14 miles west of Borger, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Borger, Fritch, Stinnett, Sanford and Lake Meredith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3579 10186 3593 10126 3562 10122 3562 10178
TIME...MOT...LOC 2346Z 254DEG 20KT 3564 10165
HAIL...1.50IN
WIND...60MPH
$$
Simpson4 follow-up statements
414
WWUS54 KAMA 180021
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
721 PM CDT THU MAY 17 2018
TXC341-180029-
/O.CAN.KAMA.SV.W.0063.000000T0000Z-180518T0100Z/
Moore TX-
721 PM CDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOORE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3585 10162 3593 10126 3562 10122 3562 10162
TIME...MOT...LOC 0019Z 255DEG 15KT 3571 10155
$$
TXC233-180100-
/O.CON.KAMA.SV.W.0063.000000T0000Z-180518T0100Z/
Hutchinson TX-
721 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN HUTCHINSON COUNTY...
At 719 PM CDT, a severe thunderstorm was located over Sanford, or 8
miles west of Borger, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected. Hail may accumulate on
roadways causing hazardous travel.
Locations impacted include...
Borger, Fritch, Stinnett and Sanford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3585 10162 3593 10126 3562 10122 3562 10162
TIME...MOT...LOC 0019Z 255DEG 15KT 3571 10155
HAIL...1.00IN
WIND...60MPH
$$
Ward838
WWUS54 KAMA 180032
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
732 PM CDT THU MAY 17 2018
TXC233-180100-
/O.CON.KAMA.SV.W.0063.000000T0000Z-180518T0100Z/
Hutchinson TX-
732 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN HUTCHINSON COUNTY...
At 731 PM CDT, a severe thunderstorm was located over Sanford, or 8
miles northwest of Borger, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Borger, Stinnett and Sanford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3577 10158 3593 10126 3562 10122 3566 10158
TIME...MOT...LOC 0031Z 261DEG 16KT 3571 10153
HAIL...1.50IN
WIND...60MPH
$$
Ward065
WWUS54 KAMA 180037
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
737 PM CDT THU MAY 17 2018
TXC233-180100-
/O.CON.KAMA.SV.W.0063.000000T0000Z-180518T0100Z/
Hutchinson TX-
737 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN HUTCHINSON COUNTY...
At 736 PM CDT, a severe thunderstorm was located over Sanford, or 6
miles northwest of Borger, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters reported golf ball size hail
between Fritch and Sanford around 7:04 PM CDT.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Borger, Stinnett and Sanford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3577 10155 3593 10126 3562 10122 3566 10158
TIME...MOT...LOC 0036Z 254DEG 20KT 3572 10150
HAIL...1.75IN
WIND...60MPH
$$
Ward674
WWUS54 KAMA 180044
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
744 PM CDT THU MAY 17 2018
TXC233-180100-
/O.CON.KAMA.SV.W.0063.000000T0000Z-180518T0100Z/
Hutchinson TX-
744 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTH CENTRAL HUTCHINSON COUNTY...
At 744 PM CDT, a severe thunderstorm was located 4 miles north of
Borger, moving east at 25 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Borger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3577 10149 3591 10126 3562 10122 3566 10150
TIME...MOT...LOC 0044Z 257DEG 21KT 3572 10143
HAIL...2.50IN
WIND...60MPH
$$
WardWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:05 PM CDT, 41 minutes earlier.
Area forecast discussion, May 17, 6:05 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 605 PM CDT Thu May 17 2018 .AVIATION... 00Z TAF Cycle Showers and thunderstorms will be possible mainly at the Amarillo and Guymon TAF sites through 02Z to 03Z Friday. Wind gusts to 40 to 45 knots can be expected at both TAF sites. VFR conditions can be expected at all three TAF sites except for some MVFR conditions in and near any thunderstorms. Southeast to south winds 15 to 25 knots with gusts near 30 knots at all three TAF sites through 00Z Saturday. Schneider && .PREV DISCUSSION... /Issued 401 PM CDT Thu May 17 2018/ DISCUSSION... Latest water vapor channel reveals shortwave emanating from upstream trough over central NV, as ridge axis continues to shift east into western OK. At the surface, a dryline is sharpening with 50s dew points from Clovis to Dalhart and increasingly backed winds east of dryline. Storms are initiating in the western South Plains where a bulge in the dryline exist, with a few radar returns showing up in the far western Texas Panhandle. An 18z KAMA sounding showed SBCAPE around 2600 J/kg with a relatively weak CAP. MLCAPE was sampled at 1300 J/kg with a lot more CIN (160 J/kg) mainly due to the EML in place. LCL heights of 2000m along the dryline may decrease to around 1500m during the evening. The combination of stronger mid-level southwest flow overspreading the area and a 30-40kt low level jet increasing during the evening will result in 10 to 20 knots of 0-1 km shear. Effective deep layer shear of around 40-50kts is expected during the late afternoon and early evening. Moreover, supercells with very large hail and strong winds should be the primary threat through early evening. Any supercell that can remain discrete into the evening will have some potential to produce an isolated tornado. This will depend on whether or not there is sufficient moisture and cooling to at least locally reduce LCL heights, while storms remain surface based to ingest low level SRH. Given the high based nature of most storms today and DCAPE values upwards of 1500 J/kg along with steep low/mid level lapse rates, strong downburst winds can't be ruled out, especially if storms become more linear in the evening. Storms should be out of the area by 02z to 04z. However, some redevelopment is possible overnight where theta-e advection stays stronger in the eastern Panhandles. Severe weather is not currently expected with any redevelopment overnight. The upper low continues its track east on Friday then begins to stall as an open wave over the Rocky Mountains. The dryline is progged to push further east with a stronger cap being suggested in the guidance. Storm initiation looks less widespread compared to Thursday, but did include slight pops for the eastern Panhandles. Any storm would again have plenty of instability and modest shear to work with, so an isolated severe storm is possible. A cold front is progged to move through the area Saturday. Model to model consistency is reasonable based on the 12z runs today, which suggest the front will move through most of the area by Saturday evening. That being said, being that the synoptic push for this is limited to a developing shortwave over the central Plains, not completely convinced that this front won't stall in the area providing forcing for additional storms over the weekend. Storm chances continue next week with return flow being maintained as broad cyclonic flow remains in place over the western CONUS. Ward FIRE WEATHER... Elevated to critical fire weather conditions are possible Friday afternoon for the far western Panhandles with drier conditions and breezy southwest winds. Haines index of 5 to 6 can also be expected. Ward && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11/11
Hazardous weather outlook, May 17, 4:29 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 429 PM CDT Thu May 17 2018 OKZ001>003-TXZ001>020-317-180930- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 429 PM CDT Thu May 17 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected across much of the area this evening. Some storms that develop will have the potential to become strong to severe. The main threats will be large to very large hail and winds up to around 65 MPH. Heavy rains can also be expected with the stronger storms, possibly leading to localized flooding or flash flooding. An isolated tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible Friday through Wednesday across much of the Oklahoma and Texas Panhandles. Some storms that develop will have the potential to become strong to severe, with the main hazards being large hail and strong winds. Elevated to critical fire weather conditions may develop on Friday across the western half of the Panhandles. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and evening. Area fire managers and emergency officials should be alert for elevated fire weather conditions today across the far western parts of the Panhandles, and for elevated to critical fire weather conditions on Friday across the western half of the Panhandles.
In the hours before
Special weather statement, May 17, 5:47 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Amarillo TX 547 PM CDT THU MAY 17 2018 TXZ007-012-172315- Potter TX-Moore TX- 547 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTER AND SOUTHEASTERN MOORE COUNTIES UNTIL 615 PM CDT... At 547 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Masterson, or 19 miles southeast of Dumas, moving north at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Fritch, Masterson, Four Way and Lake Meredith. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3555 10199 3576 10198 3570 10162 3548 10163 TIME...MOT...LOC 2247Z 200DEG 35KT 3561 10181 Simpson
Local storm report, May 17, 6:02 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 3 E FRITCH 35.63N 101.55W
05/17/2018 M1.00 INCH HUTCHINSON TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1800072
TLHLocal storm report, May 17, 6:08 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 6 NE HOUGH 36.93N 101.49W
05/17/2018 E1.00 INCH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1800073
JCSpecial weather statement, May 17, 6:10 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Amarillo TX 610 PM CDT THU MAY 17 2018 OKZ002-172345- Texas OK- 610 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TEXAS COUNTY UNTIL 645 PM CDT... At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Guymon, moving east at 10 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of south central Texas County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Oklahoma. LAT...LON 3650 10124 3650 10149 3663 10153 3670 10127 TIME...MOT...LOC 2310Z 259DEG 10KT 3657 10142 Simpson
Special weather statement, May 17, 6:15 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Amarillo TX 615 PM CDT THU MAY 17 2018 OKZ002-172345- Texas OK- 615 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TEXAS COUNTY UNTIL 645 PM CDT... At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Hooker, or 15 miles south of Feterita, moving east at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hooker. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Oklahoma. LAT...LON 3684 10115 3689 10150 3699 10149 3700 10118 TIME...MOT...LOC 2315Z 259DEG 9KT 3694 10138 Simpson
Local storm report, May 17, 6:18 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 7 SW DUMAS 35.79N 102.05W
05/17/2018 M1.25 INCH MOORE TX LAW ENFORCEMENT
&&
EVENT NUMBER AMA1800075
TLHThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:41 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 79 min |
| May 16, 7:46 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 59 min |
| May 16, 8:28 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Roberts | 62 min |
| May 16, 9:06 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 40 min |
| May 16, 9:37 PM CDT | Special Weather Statement | AMA | Roberts | 23 min |
| May 17, 9:17 AM CDT | Special Weather Statement | AMA | Hemphill | 58 min |
| May 17, 10:00 AM CDT | Special Weather Statement | AMA | Lipscomb | 30 min |
| May 17, 10:07 AM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 83 min |
| May 17, 11:15 AM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 90 min |
| May 17, 3:59 PM CDT | Special Weather Statement | AMA | Deaf Smith | 31 min |
| May 17, 4:26 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Randall | 45 min |
| May 17, 4:49 PM CDT | Special Weather Statement | AMA | Moore | 41 min |
| May 17, 4:51 PM CDT | Special Weather Statement | AMA | Oldham | 39 min |
| May 17, 4:59 PM CDT | Special Weather Statement | AMA | Moore | 46 min |
| May 17, 5:09 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore | 66 min |
| May 17, 5:31 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 59 min |
| May 17, 5:34 PM CDT | Special Weather Statement | AMA | Carson | 26 min |
| May 17, 5:47 PM CDT | Special Weather Statement | AMA | Moore | 28 min |
| May 17, 5:59 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Hutchinson, Moore | 46 min |
| May 17, 6:39 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Wheeler | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.